How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask NJPharmacist Your Own Question

NJPharmacist
NJPharmacist, Pharmacist
Category: Pharmacy
Satisfied Customers: 116
Experience:  Hospital Pharmacist, with solid clinical knowledge.
65766100
Type Your Pharmacy Question Here...
NJPharmacist is online now
A new question is answered every 9 seconds

RR-mt

Customer Question

I have been diagnosed with PTSD along with my long-time chronic depression. The psychiatrist increased my Effexor from 300 mg. to 375 mg. and added 75 mg. of trazodone to aid in sleeping. For the first three weeks I felt good, but now I feel dizzy, irritable, nervous and nausous. Could this be a negative reaction to the combination of Effexor and the Trazodone?
Submitted: 2 years ago.
Category: Pharmacy
Expert:  DrThomasMd replied 2 years ago.
Hello
Yes it could
You need to talk to the doc about the dosing, and possibly switching one of the meds.
This can also be temporary but the doc needs to evaluate the dosing

Let me know if you have further questions, details or need clarification, just use reply.......

Please Click Accept to give answer credit so I am compensated for time and expertise. Come back if needed. Bonuses and positive feedback most helpful. Answers for informational purposes only, not to replace your physician advice or visit.

Future questions? Ask for DrThomas in the question title or see my profile to request me. Save my profile to your browser favorites.

Customer: replied 2 years ago.
I clicked on "Ask a Pharmacist". A doctor is the one that prescribed the two medications together. Since pharmacists know drug interactions by nature of their business, that was the expert I asked to be connected to. I know that I should contact the doctor, but I wanted a drug expert's advice to discuss with him. Thank you anyway.
Expert:  NJPharmacist replied 2 years ago.

Hello. I would love to answer your question.

 

I do agree with the expert regarding speaking to the combination of the medications.

 

I can tell you, though, that both of these medications do work similiar pathways, via serotonin, and both can certain cause a side effect of nervousness, tremors, increased anxiety when increasing doses.

 

In rare cases, when combining too many of these medications, one can experience serotonin syndrome, which requires immediate medical assistance.

 

Are you taking Effexor XR?

 

The maximum of Effexor XR is 300 mg for PTSD. Some MDs may choose to go above this under close watch, however, this is not generally recommended. Also, Effexor XR is used Off-label for PTSD. This generally means that has been accepted by members of the medical community to treat the condition, just has not received the indication yet from the FDA

Expert:  NJPharmacist replied 2 years ago.

Sorry typo. I mean to say I do agree with the previous expert . You always have to speak to an MD regarding this combination, and can be temporary. However, it seems like your doses are a little high, especially with the combination with trazodone. This can generally be a little troublesome in terms of the side effects for a patient. However, some MDs may believe a patient will have a benefit from increasing a dose. I would certainly seek medical care if this becomes a problem.

 

Do you currently take any other medications? Herbals? Over the counter medications?

Expert:  NJPharmacist replied 2 years ago.
And also, are you seeing a general physician, or a psychiatrist?
Expert:  NJPharmacist replied 2 years ago.

I see you have said you are seeing a psychiatrist. Let me sum up some advice for you:

 

1) The combination of medications can certainly cause what you are feeling. This is especially true when adding/increasing dosages. The combination of the two medications, is sometimes avoided due to the interaction. Some psychiatrists, however, like to give this combination of medication if they believe there is a benefit for the patient.

 

2)The Effexor dose is above the maximum for PTSD. I would speak to your MD regarding so. Using Effexor above the maxmium along with trazodone , can have bad consequences. Your MD should be very very careful with your drug regimen. I am not an MD, but from a pharmacists stand point, I cringe when I see these combos at high doses.

 

3) Avoid herbals, such as St John's Wart, as these can increase these symptoms, and toxicities.

 

4)Never take more/less than what is prescribed unless you speak to an MD first.

 

Let me know if you have changed any drug doses, or added anything too. The more info you give me, the better equipped I am to help you.

JustAnswer in the News:

 
 
 
Ask-a-doc Web sites: If you've got a quick question, you can try to get an answer from sites that say they have various specialists on hand to give quick answers... Justanswer.com.
JustAnswer.com...has seen a spike since October in legal questions from readers about layoffs, unemployment and severance.
Web sites like justanswer.com/legal
...leave nothing to chance.
Traffic on JustAnswer rose 14 percent...and had nearly 400,000 page views in 30 days...inquiries related to stress, high blood pressure, drinking and heart pain jumped 33 percent.
Tory Johnson, GMA Workplace Contributor, discusses work-from-home jobs, such as JustAnswer in which verified Experts answer people’s questions.
I will tell you that...the things you have to go through to be an Expert are quite rigorous.
 
 
 

What Customers are Saying:

 
 
 
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
< Last | Next >
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
  • I thank-you so much! It really helped to have this information and confirmation. We will watch her carefully and get her in for the examination and US right away if things do not improve. God bless you as well! Claudia Albuquerque, NM
  • Outstanding response time less than 6 minutes. Answered the question professionally and with a great deal of compassion. Kevin Beaverton, OR
  • Suggested diagnosis was what I hoped and will take this info to my doctor's appointment next week.
    I feel better already! Thank you.
    Elanor Tracy, CA
  • Thank you to the Physician who answered my question today. The answer was far more informative than what I got from the Physicians I saw in person for my problem. Julie Lockesburg, AR
  • You have been more help than you know. I seriously don't know what my sisters situation would be today if you had not gone above and beyond just answering my questions. John and Stefanie Tucson, AZ
  • I have been dealing with an extremely serious health crisis for over three years, and one your physicians asked me more questions, gave me more answers and encouragement than a dozen different doctors who have been treating me!! Janet V Phoenix, AZ
 
 
 

Meet The Experts:

 
 
 
  • Drugdad

    Pharmacist

    Satisfied Customers:

    1347
    Retail pharmacist
< Last | Next >
  • http://ww2.justanswer.com/uploads/DR/Drugdad/2012-6-10_20827_me.64x64.jpg Drugdad's Avatar

    Drugdad

    Pharmacist

    Satisfied Customers:

    1347
    Retail pharmacist
  • http://ww2.justanswer.com/uploads/PH/pharmacydoc/2012-6-6_173444_NewPharmacistPicture.64x64.jpg pharmacydoc's Avatar

    pharmacydoc

    Pharmacist

    Satisfied Customers:

    410
    Educator with hospital and retail experience.
  • http://ww2.justanswer.com/uploads/PharmDoc8283/2010-05-15_225350_123456.jpg PharmDoc8283's Avatar

    PharmDoc8283

    Pharmacist

    Satisfied Customers:

    154
    Doctorate in Pharmacy (PharmD), Board Cert in Geriatrics (CGP), exp in long-term care and retail
  • http://ww2.justanswer.com/uploads/NJ/NJPharmacist/2012-2-21_175917_20101005193626343.64x64.jpg NJPharmacist's Avatar

    NJPharmacist

    Pharmacist

    Satisfied Customers:

    114
    Hospital Pharmacist, with solid clinical knowledge.
  • http://ww2.justanswer.com/uploads/CL/clauduke/2012-5-14_191746_IMG20110804114629.64x64.jpg Clauduke,RPh's Avatar

    Clauduke,RPh

    Pharmacist

    Satisfied Customers:

    81
    Pharmacist for 15 years in multiple practice settings.
  • http://ww2.justanswer.com/uploads/RJ/rjcpharmd/2012-1-24_101839_grad.64x64.jpg RJC-PharmD's Avatar

    RJC-PharmD

    Pharmacist

    Satisfied Customers:

    69
    Doctor of Pharmacy. UT Faculty. Immunizer, Compounder, MTM.
  • http://ww2.justanswer.com/uploads/JA/JACUSTOMERn7ncb69c/2012-2-21_6298_mahshid.64x64.jpg Doctorpharmacy's Avatar

    Doctorpharmacy

    Pharmacist

    Satisfied Customers:

    64
    Have dr's degree in pharmacy, have been in practice 20 years
 
 
 
Chat Now With A Pharmacist
NJPharmacist
NJPharmacist
Pharmacist
116 Satisfied Customers
Hospital Pharmacist, with solid clinical knowledge.